The Mordell-Weil Group of Curves of Genus 2

  • J. W. S. Cassels
Part of the Progress in Mathematics book series (PM, volume 35)

Abstract

In 1922 Mordell [2] proved Poirrcaré’s conjecture that the group of rational points on an abelian variety of dimension 1 (= elliptic curve with rational point) is finitely generated. His proof was somewhat indirect. In 1928 Weil [5] in his thesis generalized Mordell’s result to abelian varieties of any dimension and to any algebraic number field as ground field. At the same time, Weil [6] gave a very simple and elegant proof of Mordell’s original result. I observed some time ago that Weil’s simple proof admits a further simplification. He uses the explicit form of the duplication and addition theorems on the abelian variety, but these can be avoided by, roughly speaking, the observation that every element of a cubic field-extension k(0) of a field k can be put in the shape (a0 + b)/(c0 + d) (a, b, c, dk). This additional simplification has little interest in itself, but suggested that similar ideas might be usefully exploited in investigating the Mordell-Weil group of (the Jacobians of) curves of genus greater than 1. This is done here for curves of genus 2.

Keywords

General Position Abelian Variety Double Point Divisor Class Effective Divisor 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [1]
    J. W. S. Cassels. Diophantine equations, with special reference to elliptic curves. J. London Math. Soc. 41 (1966), 193–291. Corrigenda 42 (1967), 183.Google Scholar
  2. [2]
    L. J. Mordell. On the rational solutions of the indeterminate equations of the third and fourth degree. Proc. Camb. Phil. Soc. 21 (1922), 179–192.Google Scholar
  3. [3]
    D. Mumford. On the equations defining abelian varieties I. Invent. Math. 1 (1966), 287–354.MathSciNetCrossRefGoogle Scholar
  4. [4]
    D. Mumford. On the equations defining abelian varieties II. Invent. Math. 3 (1967), 75–135.MathSciNetCrossRefGoogle Scholar
  5. [5]
    A. Weil. L’arithmétique sur les courbes algébriques. Acta Math. 52 (1928), 281–315.(= OEuvres Scientifiques I, 11–45 ).Google Scholar
  6. [6]
    A. Weil. Sur un théorème de Mordell. Bull. Sci. Math. (II) 54 (1929), 182–191. (=OEeuvres Scientifiques I, 47–56 ).Google Scholar

Copyright information

© Springer Science+Business Media New York 1983

Authors and Affiliations

  • J. W. S. Cassels
    • 1
  1. 1.Department of Pure Mathematics and Mathematical StatisticsCambridgeEngland

Personalised recommendations